Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 274, NWS Des Moines, IA

August 13, 2007Boone County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 13, 2007, 6:22 AM CDT for Boone County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2007, 6:22 AM CDT (11:22 UTC)
Expired
Aug 13, 2007, 6:45 AM CDT
In force
23 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Boone County, IA

The radar

The Des Moines radar (KDMX), 25 km from the middle of the area, began a volume at 11:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-510 J/kg
Mixed-layer LCL
1634 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 131122
SVRDMX
IAC015-131145-
/O.NEW.KDMX.SV.W.0274.070813T1122Z-070813T1145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
622 AM CDT MON AUG 13 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BOONE COUNTY IN CENTRAL IOWA...

* UNTIL 645 AM CDT

* AT 620 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BOONE...OR ABOUT 31 MILES NORTHWEST OF DES
  MOINES...AND MOVING SOUTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MADRID

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4186 9371 4186 9399 4203 9406 4209 9371
TIME...MOT...LOC 1122Z 323DEG 24KT 4197 9387

$$

DONAVON
2 follow-up statements
000 
WWUS53 KDMX 131134
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
633 AM CDT MON AUG 13 2007

IAC015-131145-
/O.CON.KDMX.SV.W.0274.000000T0000Z-070813T1145Z/
BOONE IA-
633 AM CDT MON AUG 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR SOUTHERN BOONE COUNTY...

AT 632 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR MADRID...OR ABOUT 26 MILES NORTHWEST OF
DES MOINES...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THE STORM IS BEGINNING TO WEAKEN AND THE THREAT FOR LARGE HAIL IS 
DIMINISHING. 

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4186 9371 4186 9399 4203 9406 4209 9371
TIME...MOT...LOC 1133Z 323DEG 24KT 4191 9381

$$

DONAVON
000 
WWUS53 KDMX 131142
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
642 AM CDT MON AUG 13 2007

IAC015-131152-
/O.EXP.KDMX.SV.W.0274.000000T0000Z-070813T1145Z/
BOONE IA-
642 AM CDT MON AUG 13 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BOONE COUNTY EXPIRES
AT 645 AM CDT...

AT 641 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4186 9371 4186 9399 4203 9406 4209 9371
TIME...MOT...LOC 1142Z 323DEG 24KT 4186 9376

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:10 AM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 13, 3:10 AM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
310 AM CDT MON AUG 13 2007

.SHORT TERM...TODAY
EVENING CONVECTIVE COMPLEX...MCC...HAS MOVED OUT OF THE AREA AND IN
THE WAKE OF COMPLEX WARM AND HUMID AIR REMAINS. ADDITIONAL
THUNDERSTORMS ARE POPPING UP BEHIND THE COMPLEX...MAINLY WIDELY
SCATTERED. SUBJECTIVE SFC BOUNDARY CONTINUES TO SHOW LOW PRESSURE
OVER MONTANA WITH SFC STATIONARY BOUNDARY EXTENDING SOUTHEAST ACROSS
NEBRASKA TO NEAR KANSAS CITY. WIDESPREAD MOISTURE POOLING CONTINUES
ALONG THE FRONT...THOUGH HIGHEST MOISTURE CONTINUES SITUATED FROM
NEAR NORTHERN MO TO CENTRAL IL AT 03Z. INTERESTING AND ACTIVE
WEATHER TO CONTINUE OVER THE REGION. THETAE ADVECTION ALREADY FIRING
STORMS ATTM OVER THE FORECAST AREA AND THESE SHOULD WORK NORTHEAST
/EAST THIS MORNING. SFC BOUNDARY AND MOISTURE POOL TO MAKE LITTLE
EASTWARD PROGRESS WITH SOME ADDITIONAL SFC MOISTURE CONVERGENCE
ALONG THE WARM FRONT AND APPROACHING COOL FRONT LATER THIS
AFTERNOON/EVE. GFS/NAM CONTINUES TO INCREASE MLCAPES TO 3800/5400
J/KG RESPECTIVELY BY 00Z.

.MID/LONG TERM...TONIGHT THROUGH SUNDAY
AFTER EARLY MORNING CONVECTION DIMINISHES...DAYTIME TODAY TO REMAIN
RELATIVELY CAPPED ALOFT. BY THIS EVENING NMM WRF MODEL DEVELOPING A
SUBSTANTIAL MCS ALONG TRIPLE POINT AROUND 00-02Z OVER MN AND FORCING
IT SOUTHEAST ALONG THE MOISTURE AXIS OVER NORTHEAST IOWA. MOISTURE
TRANSPORT MAXIMIZED OVER FAR NORTHEAST WITH CORFIDIS TRACKING
COMPLEX DUE SOUTH. WRF MODEL BACKBUILDS INTO WARM SECTOR. HAVE
ADJUSTED POPS UPWARD TO LIKELY CATEGORY NORTHEAST AND HIGHER CHANCE
OVERNIGHT IN THIS AREA BACK TO I35. ALSO OF NOTE...BULK SHEAR
INCREASES DRAMATICALLY OVERNIGHT NORTHEAST INTO WISCONSIN AS SHORT
WAVE AND SFC LOW APPROACHES FROM THE WEST AND NORTHWEST. SUPERCELLS
WITH WIND/HAIL MAIN THREAT AND POSSIBLE TORS ALONG WARM FRONT
BOUNDARY...DEPENDING ON INITIATION TIME. ACTIVITY TO REMAIN OVER THE
REGION OVERNIGHT AND DIMINISH BY TUES AM. LOOKING WEST
TUESDAY...HAVE INTRODUCED POPS AS YET ANOTHER WAVE APPROACHES AND
BOUNDARY BECOMES MORE ACTIVE DURING THE EVENING HOURS. INITIATION
MORE LIKELY WITH NOCTURNAL JET INCREASE...BUT HAVE ADDED SOME PM
POPS WITH INCREASING INSTABILITY. FRONT TO REMAIN ACTIVE THROUGH WED
AS HIGH BUILDS SOUTH AND PUSHES THE FRONT THROUGH THE STATE BY THURS
MORNING. RELATIVELY COOL AIRMASS WILL MAKE IT INTO AREA LATE
THURSDAY AND FRIDAY...POSSIBLY LINGERING INTO THE WEEKEND. THOUGH
TIMING AND PLACEMENT STILL A QUESTION MARK...MODELS CONTINUE TO
INDICATE INCREASING FRONTOGENESIS WITH MOISTURE RETURN SOUTH...LOW
APPROACHING...AND INCREASING SOUTHERLY JET ALL BODE TOWARD A WET
PERIOD FOR FRI/SAT WITH POTENTIAL FOR HEAVY RAIN. GIVEN ITS STILL 5
DAYS AWAY...CURRENT POP CHANCES COVER SITUATION WELL.

&&

.AVIATION...13/06Z

THUNDERSTORM CHANCES CONTINUE OVERNIGHT EVEN WITH EARLIER MCS HAS
ALTERING THE STABILITY OF ATMOSPHERE OVER IA.  NOT SURE 00Z MODELS
ARE COMPLETELY CAPTURING THIS BUT WOULD NOT BE SURPRISE TO SEE SOME
-TSRA DEVELOP 08-12Z...OTHERWISE...VFR CONDITIONS EXPECTED THROUGH
TAF PERIOD...SAVE FOR SMALL CHANCES OF MVFR VSBY 08-14Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
MID/LONG TERM...REV
AVIATION...MOYER
Hazardous weather outlook, Aug 13, 5:29 AM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
529 AM CDT MON AUG 13 2007

IAZ004>007-015>017-023>028-037>039-049-050-062-075-141045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-
BLACK HAWK-MARSHALL-TAMA-POWESHIEK-MAHASKA-
529 AM CDT MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED MAINLY NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING.
MORE WIDESPREAD AND POTENTIALLY SEVERE STORMS ARE EXPECTED THIS
EVENING AFTER 6 PM AND WILL CONTINUE PAST MIDNIGHT EAST OF INTERSTATE
35. THE MAIN THREAT FROM THESE STORMS WILL BE WINDS IN EXCESS OF
70 MPH ALONG WITH LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE
WITHIN STORMS THAT DEVELOP ALONG A WARM FRONTAL BOUNDARY WHICH WILL
STRETCH ACROSS NORTHERN IOWA THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED TUESDAY EVENING THROUGH
WEDNESDAY AND AGAIN LATE THURSDAY THROUGH SUNDAY. SOME OF THE
STORMS TUESDAY AFTERNOON AND EVENING MAY BE SEVERE. SOME OF THE
STORMS LATE THURSDAY INTO FRIDAY MAY PRODUCE LOCALLY HEAVY RAINFALL.
THOUGH THE THREAT FOR ADVERSE WEATHER IS INCREASING FOR THESE TWO
PERIODS IN PARTICULAR...IT IS TOO EARLY TO DETERMINE THE LOCATION
OF GREATEST RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS MORNING...BUT IS
BECOMING MORE LIKELY THIS EVENING ACROSS THE OUTLOOKED AREA.
ADDITIONALLY...SPOTTER ACTIVATION MAY BE NEEDED LATE TUESDAY
AFTERNOON AND EVENING.

IAZ033-044-045-057-058-070-071-081-082-092-093-141045-
SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-
TAYLOR-RINGGOLD-
529 AM CDT MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
AND SOUTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID WEATHER IS EXPECTED TODAY WITH HEAT INDEX READINGS
APPROACHING THE 102 TO 107 RANGE DURING THE AFTERNOON AND EARLY
EVENING HOURS. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS LATER THIS
EVENING WITH A FEW STORMS BEING SEVERE WITH WIND AND HAIL BEING
THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED TUESDAY EVENING THROUGH
WEDNESDAY AND AGAIN LATE THURSDAY THROUGH SUNDAY. SOME OF THE
STORMS TUESDAY AFTERNOON AND EVENING MAY BE SEVERE. SOME OF THE
STORMS LATE THURSDAY INTO FRIDAY MAY PRODUCE LOCALLY HEAVY
RAINFALL. THOUGH THE THREAT FOR ADVERSE WEATHER IS INCREASING FOR
THESE TWO PERIODS IN PARTICULAR...IT IS TOO EARLY TO DETERMINE THE
LOCATION OF GREATEST RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS MORNING. SPOTTER
ACTIVATION MAY BE NEEDED LATE TUESDAY AFTERNOON AND EVENING.

IAZ034>036-046>048-059>061-072>074-083>086-094>097-141045-
CALHOUN-WEBSTER-HAMILTON-GREENE-BOONE-STORY-DALLAS-POLK-JASPER-
MADISON-WARREN-MARION-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
529 AM CDT MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED...MAINLY NON SEVERE THUNDERSTORMS ARE EXPECTED THIS
MORNING. HOT AND HUMID WEATHER IS EXPECTED THIS AFTERNOON WITH
HEAT INDEX READINGS RANGING FROM 100 TO 105 DEGREES. SCATTERED AND
POTENTIALLY SEVERE STORMS ARE EXPECTED AFTER 8 PM GENERALLY NORTH
OF HIGHWAY 30 LATER THIS EVENING AND WILL CONTINUE PAST MIDNIGHT
EAST OF INTERSTATE 35. THE MAIN THREAT FROM THESE STORMS WILL BE
WINDS IN EXCESS OF 70 MPH ALONG WITH LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED TUESDAY EVENING THROUGH
WEDNESDAY AND AGAIN LATE THURSDAY THROUGH SUNDAY. SOME OF THE
STORMS TUESDAY AFTERNOON AND EVENING MAY BE SEVERE. SOME OF THE
STORMS LATE THURSDAY INTO FRIDAY MAY PRODUCE LOCALLY HEAVY
RAINFALL. THOUGH THE THREAT FOR ADVERSE WEATHER IS INCREASING FOR
THESE TWO PERIODS IN PARTICULAR...IT IS TOO EARLY TO DETERMINE THE
LOCATION OF GREATEST RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS MORNING...BUT IS
BECOMING MORE LIKELY THIS EVENING ACROSS NORTHERN PORTIONS OF THE
OUTLOOKED AREA. ADDITIONALLY...SPOTTER ACTIVATION MAY BE NEEDED
LATE TUESDAY AFTERNOON AND EVENING.

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:01 PM CDTSevere Thunderstorm WarningDMXUnion59 min
Aug 12, 7:07 PM CDTSevere Thunderstorm WarningDMXRinggold53 min
Aug 12, 7:20 PM CDTSevere Thunderstorm WarningDMXClarke55 min
Aug 12, 7:27 PM CDTSevere Thunderstorm WarningDMXWarren48 min
Aug 12, 7:37 PM CDTSevere Thunderstorm WarningDMXDecatur53 min
Aug 12, 7:52 PM CDTSevere Thunderstorm WarningDMXLucas53 min
Aug 12, 8:01 PM CDTSevere Thunderstorm WarningDMXWayne45 min
Aug 12, 8:20 PM CDTSevere Thunderstorm WarningDMXAppanoose55 min
Aug 13, 10:03 AM CDTHeat AdvisoryDMXAdair, Adams, Appanoose, Audubon, Carroll, Cass and 17 more26 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.